Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at Apr 2, 2017, 9:25 PM CDT for Cameron County, Willacy County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2017, 9:25 PM CDT (02:25 UTC)
- Expired
- Apr 2, 2017, 9:59 PM CDT
- In force
- 34 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Cameron County, TX, Willacy County, TX
The radar
The Brownsville radar (KBRO), 46 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 00:00Z, 2.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4463 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -127 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- -3.3
- Supercell composite
- -11.3
The text
As transmitted.
774
WUUS54 KBRO 030225
SVRBRO
TXC061-489-030315-
/O.NEW.KBRO.SV.W.0009.170403T0225Z-170403T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
925 PM CDT SUN APR 2 2017
The National Weather Service in Brownsville has issued a
* Severe Thunderstorm Warning for...
Northeastern Cameron County in Deep South Texas...
Southeastern Willacy County in Deep South Texas...
* Until 1015 PM CDT
* At 924 PM CDT, a severe thunderstorm was located NEAR Rio Hondo
High School, or NEAR Rio Hondo, moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND PROPERTY. VEHICLE
DAMAGE WILL INCLUDE CRACKED OR SHATTERED WINDSHIELDS AND
MAJOR DENTS REQUIRING SIGNIFICANT REPAIRS. EXPECT MINOR
WIND DAMAGE TO MOBILE HOMES...SOME ROOFS...SIDING AND
SOME FENCES. TREE LIMBS WILL BLOW DOWN AND SMALL TREES
WILL BE UPROOTED. DAMAGE TO POWER LINES AND SOME POWER
POLES IS EXPECTED.
* Locations impacted include...
Rio Hondo, Arroyo City, Beach Access Six, Lozano, Rio Hondo High
School, Rio Hondo Elementary School, Rio Hondo City Hall, Rio Hondo
Junior High School, Villa Del Sol and Abbott Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 2621 9719 2617 9730 2616 9760 2631 9763
2646 9724 2640 9738 2641 9735 2636 9738
2643 9724 2643 9723 2636 9731 2634 9722
2635 9733 2631 9731 2627 9734 2628 9733
2633 9721 2638 9721 2617 9717
TIME...MOT...LOC 0224Z 257DEG 28KT 2624 9751
HAIL...1.75IN
WIND...60MPH
$$
Birchfield2 follow-up statements
169
WWUS54 KBRO 030241
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
941 PM CDT SUN APR 2 2017
TXC489-030250-
/O.CAN.KBRO.SV.W.0009.000000T0000Z-170403T0315Z/
Willacy TX-
941 PM CDT SUN APR 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILLACY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 2617 9743 2634 9747 2634 9746 2641 9738
2635 9738 2636 9721 2635 9733 2631 9735
2627 9734 2635 9721 2628 9729 2628 9719
2627 9729 2626 9719 2622 9734 2618 9717
TIME...MOT...LOC 0240Z 257DEG 28KT 2627 9737
$$
TXC061-030315-
/O.CON.KBRO.SV.W.0009.000000T0000Z-170403T0315Z/
Cameron TX-
941 PM CDT SUN APR 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN CAMERON COUNTY...
At 940 PM CDT, a severe thunderstorm was located NEAR Arroyo City,
moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND PROPERTY. VEHICLE
DAMAGE WILL INCLUDE CRACKED OR SHATTERED WINDSHIELDS AND
MAJOR DENTS REQUIRING SIGNIFICANT REPAIRS. EXPECT MINOR
WIND DAMAGE TO MOBILE HOMES...SOME ROOFS...SIDING AND SOME
FENCES. TREE LIMBS WILL BLOW DOWN AND SMALL TREES WILL BE
UPROOTED. DAMAGE TO POWER LINES AND SOME POWER POLES IS
EXPECTED.
Locations impacted include...
Arroyo City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 2617 9743 2634 9747 2634 9746 2641 9738
2635 9738 2636 9721 2635 9733 2631 9735
2627 9734 2635 9721 2628 9729 2628 9719
2627 9729 2626 9719 2622 9734 2618 9717
TIME...MOT...LOC 0240Z 257DEG 28KT 2627 9737
HAIL...1.75IN
WIND...60MPH
$$
Birchfield308
WWUS54 KBRO 030259
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
959 PM CDT SUN APR 2 2017
TXC061-030309-
/O.CAN.KBRO.SV.W.0009.000000T0000Z-170403T0315Z/
Cameron TX-
959 PM CDT SUN APR 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CAMERON COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 2617 9743 2634 9747 2634 9746 2641 9738
2635 9738 2636 9721 2635 9733 2631 9735
2627 9734 2635 9721 2628 9729 2628 9719
2627 9729 2626 9719 2622 9734 2618 9717
TIME...MOT...LOC 0254Z 257DEG 28KT 2630 9720
$$
BirchfieldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:43 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Apr 2, 6:43 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion...UPDATED National Weather Service Brownsville TX 643 PM CDT Sun Apr 2 2017 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION...A dry front is through MFE with moderate and gusty north winds in its wake. The HRRR shows only a couple more hours of any type of convection possibility based on diurnal heating, sea breeze and frontal boundary interaction. Winds will shift at HRL and BRO over the next several hours as the front pushes toward the coast, with much drier air in its wake. North winds will settle down overnight as the new air mass takes over. Overall, looking for VFR conditions tonight. && .PREV DISCUSSION... /issued 309 PM CDT Sun Apr 2 2017/ SHORT TERM (Tonight through Monday Night):The few forecast challenges are in the near term (through late evening) and only for the Lower Valley mainly along/east of the US 77/IH 69E corridor. This in response to the tail of energy associated with the primary 500 mb trough that is assisting the necessary lift to hammer Louisiana with severe weather/tornadoes this afternoon. Thereafter, the entire trough lifts quickly northeast through the mid Mississippi Valley later tonight and early Monday and on toward Lake Michigan later monday, leaving a "micro-ridge" in its wake through Monday evening before the next in a parade of waves dives into the Great Basin by early Tuesday morning. Near Term (through midnight): Skies cleared behind the tail of morning convection, but over the past few hours along the axis of transition (dewpoints in the upper 50s to lower 60s) fair weather cumulus with still lingering haze has formed from eastern Starr County through Brooks County. Expect fair weather in all areas for the balance of the afternoon. By sunset, the shear axis moves into the Valley and attempts to link up with the remaining southeast/east flow near the coast with a quick opportunity to work off of the remaining instability to form a thin, broken line of showers/thunderstorms from Brownsville to Harlingen and points east. HRRR hourly runs have been very consistent all day for this development, mainly between 00Z and 04Z, before cruising into the Gulf thereafter. This solution, however, may only be a "reasonable worse case". Latest water vapor and GFS time-height cross sections remain bone dry with just a hint of moisture near 700 mb near the height of the mixing inversion, which argues for nothing more than convergent clouds before the dry line clears things out. For now, that adds up to status quo with the current forecast, which has a 7 pm to 1 AM (buffer) for just slight chances of showers/thunderstorms with "gusty winds" as it wouldn't take much to push 40+ mph gusts to the surface. Remainder of short term (midnight through 7 AM Tuesday): Lowering humidity overnight and north/northwest winds in the low levels will clear out the haze and moderately yucky air quality leaving a noticeably pleasant start to Monday with upper 50s to lower 60s area- wide as fresh winds lay down by sunrise. Monday itself will be pure blue skies with light winds to start, though an east/southeast sea breeze will return by afternoon near the coast. Low levels of the atmosphere are plenty warm so 90 to 95 is a lock for most areas but low humidity and clean air will make it much nicer than today...a good hair day to start the work week. The rapid movement of upper level features will not keep the quiet winds for long, and southerlies appear to pick up a bit Monday night but low level moisture remains in check so the entire night should be comfortable despite air temperatures only falling into the 60s with some mixing continuing. LONG TERM (Tuesday through Sunday):Fairly zonal pattern as trough exits to the northeast and another s/w trough ejects out of the Rockies. Leeside cyclogenesis occurs over the southern Plains as the s/w trough digs in, pushing a cold front south across Texas on Wednesday. S/W trough continues to dig in as it traverses across the midwest and the eastern US, while a mid level ridge builds across the western US. Looking at hot temperatures on Tuesday, especially across the western brush county and upper and mid Valley, with temperatures approaching the century mark. Winds veer to the southwest and west, for areas west of Highway 281, as a dryline moves east across the area, stopping just shy of the coastal counties. Dry air filters into the region, dropping RH values into the teens across Zapata, Jim Hogg, and Starr counties. Although there is dry air, 20 ft wind values look to below fire weather criteria at this time, though this is something that should be monitored by upcoming shifts. Cold front pushing across Texas expected to slide across the CWA Wednesday morning, bringing breezy and gusty northerly winds and cooler temperatures. Limited moisture with the front will likely preclude any precipitation. Any precipitation that does develop would likely be over the coastal waters, where the moisture is better. Marginal fire weather conditions possible once again Wednesday afternoon for the western counties as dewpoints drop. Surface high pressure builds in, in the wake of the front and shifts east through the remainder of the week. Plenty of sunshine will be on tap, with mostly clear skies prevailing through Thursday. Moving into Friday southeasterly flow resumes and low level moisture increases, resulting in warming temperatures, a few more clouds and possibly some streamer activity. MARINE (Now through Monday): In the big picture, elevated seas will continue through the period courtesy of moderate values (4 to 6 feet) generated from the recent southeast/south flow and swell followed by the quick burst of 15 to 20 knot northerly winds and perhaps a veering of the swell direction to the east or northeast for much of Monday. The quick movement of the weak surface high through the western Gulf Monday and on into the central/eastern Gulf Monday night will turn winds back to the south overnight and likely...and briefly...reduce seas a couple of feet before the bigger rise comes behind the more notable front by mid week. For now, best period for exercise caution looks to be late tonight into midday Monday especially offshore. Laguna Madre should be best of all especially for Monday and Tuesday morning fishing trips. Otherwise, will need to keep eye on convective development as the nearshore line could pick up intensity while over the Gulf. Potential for Gale force gusts and rough seas the main threats if/when any line moves through, and all should be done a few hours after midnight. Tuesday through Friday: Surface high pressure quickly moves into the eastern Gulf of Mexico Tuesday and off the southeast US Tuesday night. The next cold front is poised to surge across the lower Texas coastal waters on Wednesday, bringing strong northerly winds and building seas, with Small Craft Advisories likely needed for all waters Wednesday. High pressure quickly moves in behind the front and winds relax and wave heights begin to subside Thursday and favorable marine conditions expected Friday. FIRE WEATHER...Have issued a fire danger statement for Zapata Jim Hogg and Starr (mainly northern half) for expected increase in mid to late afternoon wind gusts combined with temperatures surging above 90 while humidity plummets to between 15 and 20 percent. Unencumbered mixing heights nearing 10 thousand feet also promotes the potential for erratic fire behavior. Will keep close eye on just how low humidity and how high winds, including gusts, get before pulling any triggers on a short (4 hour duration) Red Flag for the 15/15 (15+ mph and <15 percent humidity) rule. For now, things are leaning on the no issue side. && .BRO WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV 54/65
Hazardous weather outlook, Apr 2, 4:23 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 423 PM CDT Sun Apr 2 2017 TXZ248>257-032130- Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy- Inland Cameron-Coastal Willacy-Coastal Cameron- 423 PM CDT Sun Apr 2 2017 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight A thin band of thunderstorms may develop along a front, mainly along and east of U.S. 77 in Cameron and Willacy Counties early this evening. Any stronger storms could produce wind gusts of 40 mph, which could blow lightweight loose objects around. A brief period of frequent cloud to ground lightning will be possible. A moderate risk of rip and longshore currents will continue at the beach through this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday Erratic wildfire behavior or rapid wildfire growth will be possible Wednesday afternoon, especially along and west of U.S. 281 in Hidalgo and Brooks Counties due to gusty north winds above 25 mph, low humidity, and drier fuels. An elevated risk of rip currents will develop at the beach Wednesday and persist through Thursday, with dangerous conditions for poor swimmers. .SPOTTER INFORMATION STATEMENT... Spotters may need to self activate in Cameron and Willacy Counties early this evening. GMZ130-132-135-150-155-170-175-032130- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 423 PM CDT Sun Apr 2 2017 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight Isolated strong thunderstorms capable of producing brief gale force gusts, locally rough seas, and a period of frequent cloud to ground lightning will be possible south of Port Mansfield between sunset and midnight this evening. These storms could make navigation difficult for small craft operators. .DAYS TWO THROUGH SEVEN...Monday through Saturday Gusty north winds to 30 knots and seas building to 7 feet will follow a cold front early Wednesday, persisting into Wednesday night, with difficult boating conditions for small craft operators. .SPOTTER INFORMATION STATEMENT... Marine spotters may need to self activate this evening south of Port Mansfield.
In the hours before
Special weather statement, Apr 2, 7:46 PM CDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Brownsville TX 746 PM CDT SUN APR 2 2017 TXZ251-254-030130- Inland Willacy TX-Kenedy TX- 746 PM CDT SUN APR 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KENEDY AND NORTHWESTERN WILLACY COUNTIES UNTIL 830 PM CDT... At 745 PM CDT, Doppler radar was tracking a strong thunderstorm over Yturria, or 7 miles north of Raymondville. This storm was nearly stationary. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Yturria and Rudolph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2672 9768 2655 9764 2648 9793 2663 9792 TIME...MOT...LOC 0045Z 075DEG 2KT 2659 9777 BIRCHFIELD
Special weather statement, Apr 2, 8:05 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Brownsville TX
805 PM CDT SUN APR 2 2017
TXZ254-030145-
Inland Willacy TX-
805 PM CDT SUN APR 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HIDALGO...NORTHWESTERN
CAMERON AND SOUTHWESTERN WILLACY COUNTIES UNTIL 845 PM CDT...
At 804 PM CDT, Doppler radar was tracking a strong thunderstorm NEAR
Monte Alto, or NEAR Lasara. this storm was nearly stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Raymondville, Lyford, Lasara, Reber Memorial Library, Raymondville
High School, Raymondville Police Department, Lyford Elementary
School, Lyford City Hall, Lasara Elementary School and Lyford High
School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2634 9782 2635 9785 2635 9786 2643 9786
2643 9791 2644 9797 2645 9798 2646 9796
2653 9773 2640 9766
TIME...MOT...LOC 0104Z 265DEG 3KT 2639 9789
BIRCHFIELDLocal storm report, Apr 2, 9:11 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
911 PM CDT SUN APR 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM HAIL HARLINGEN 26.20N 97.69W
04/02/2017 M1.00 INCH CAMERON TX OTHER FEDERAL
QUARTER SIZE HAIL REPORTED BY FAA AT HARLINGEN AIRPORT.
&&
EVENT NUMBER BRO1700007
MILLERThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 7:46 PM CDT | Special Weather Statement | BRO | Willacy | 44 min |
| Apr 2, 7:58 PM CDT | Severe Thunderstorm Warning | BRO | Kenedy, Willacy | 24 min |
| Apr 2, 8:05 PM CDT | Special Weather Statement | BRO | Willacy | 40 min |
| Apr 2, 8:09 PM CDT | Severe Thunderstorm Warning | BRO | Hidalgo, Willacy | 51 min |
| Apr 2, 8:12 PM CDT | Severe Thunderstorm Warning | BRO | Kenedy | 48 min |
| Apr 2, 8:16 PM CDT | Special Marine Warning | BRO | 44 min | |
| Apr 2, 8:28 PM CDT | Severe Thunderstorm Warning | BRO | Kenedy, Willacy | 33 min |
| Apr 2, 8:43 PM CDT | Special Marine Warning | BRO | 62 min | |
| Apr 2, 8:50 PM CDT | Severe Thunderstorm Warning | BRO | Cameron, Hidalgo | 40 min |
| Apr 2, 8:56 PM CDT | Severe Thunderstorm Warning | BRO | Willacy | 22 min |
| Apr 2, 9:33 PM CDT | Special Marine Warning | BRO | 57 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.